Alert archive / Florida / Tornado Warnings in 1996
Tornado Warning 22, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this tornado warning at Oct 7, 1996, 2:58 PM EDT for Hillsborough County, Pasco County, Florida. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 7, 1996, 2:58 PM EDT (18:58 UTC)
- Expired
- Oct 7, 1996, 3:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
Counties Hillsborough County, FL, Pasco County, FL
The radar
The Tampa radar (KTBW), 45 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 7, 3:00 PM EDT | Tornado F0 | Tampa, FL | |
| Oct 7, 3:04 PM EDT | Tornado F0 | Plant City, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 7.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 304 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTBW 071902 TORTBW FLC057-101-071945- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 258 PM EDT MON OCT 7 1996 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 345 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST CENTRAL FLORIDA ...NORTHERN HILLSBOROUGH COUNTY...PASCO COUNTY A TORNADO WAS INDICATED BY RADAR NEAR THE TAMPA PALMS...HUNTERS GREEN AREA. IT WAS MOVING NORTH NORTHEAST AT 45 MPH. THIS TORNADO WILL BE MOVING ALONG THE I-75 CORRIDOR IN SOUTHERN PASCO COUNTY BY 315 PM. IF YOU ARE IN THE PATH OF A TORNADO MOVE TO A REINFORCED SHELTER OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. THIS IS A DANGEROUS STORM. TAKE COVER IMMEDIATELY! THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS TO OUR OFFICE.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Oct 7, 2:55 PM EDT, 3 minutes earlier.
Area forecast discussion, Oct 7, 2:55 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL 254 PM EDT MON OCT 07 1996 SUGGESTIONS... NOTHING CONCERNING CURRENT STATUS OF FLOOD WATCH/WIND WARNING TUESDAY POPS RANGING FROM CHC NORTHWEST TO LIKELY SOUTHEAST DISCUSSION... WACKY LOOKING JOSEPHINE QUICKLY MOVG NORTHEAST (REFER TO TPC ADVISORIES ON THE SYSTEM FOR ALL DETAILS). FORECAST AREA STILL NOT OUT OF THE WOODS FOR THE NEXT 18 HOURS OR SO. SATELLITE & RADAR SHOWING SYSTEM BREAKING INTO 2 MAIN BLOBS...ONE GOING NORTH OF TAMPA AND THE OTHER SOUTH. HEAVY FLOODING RAIN THREAT SEEMS TO BE SUBSIDING...BUT STILL LOTS ON THE RADAR SO SOME LOCALLY HVY RAIN POSSIBLE. BIGGER CONCERN IS STILL COASTAL FLOODING AND STORM TIDES. LATEST DATA FROM ST PETE PIER AND CLEARWATER INDICATING LEVELS ARE RISING SOMEWHAT ALTHOUGH WE ARE ON DOWNTREND OF TIDAL CYCLE AS WINDS ARE BEGINNING TO SWING AROUND TO SOUTH/SOUTHWEST AND PILING UP THE WATER SOMEWHAT. SATELLITE SEEMING TO CONFIRM THE "STRETCHING OUT" OF THE SYSTEM AS THE MODELS DEPICT...AND THIS COULD PUT MUCH OF THE WEST COAST UNDER FAIRLY STRONG SOUTHWEST WINDS FOR A PERIOD OF TIME THIS EVENING. WILL CONTINUE TO MONITOR THIS CLOSELY. AS FOR TOMORROW...LOOKS LIKE SOME TROFINESS WILL HANG BEHIND THE SYSTEM AS IT MOVES NORTHWARD UP THE EAST COAST. LOOKS LIKE ENOUGH MOISTURE WILL REMAIN FOR AT LEAST THE FIRST HALF OF THE DAY FOR SCT SHOWERS AND TSTMS TO DEVELOP. DRIER AIR...EVIDENT ON WATER VAPOR...WILL BE MOVING INTO THE AREA AND SHUTTING OFF THE PRECIP. WESTERLY FLOW SHOULD MEAN BEST RAIN CHANCES WILL BE INLAND AND ALONG THE EAST COAST. LOOKS LIKE SOME SLIGHTLY COOLER AND DRIER AIR WILL MOVE IN FOR WEDNESDAY AND BRING THAT FALL FEELING BACK. QUICK LITTLE SCIENCE NOTE...88D STORM TOTAL PRODUCTS SHOWED VERY VERY NICELY THE LONG TRACK SHALLOW TORNADIC SUPERCELLS WHICH OCCURRED LAST NITE AND TODAY. MORE ARE LIKELY...THE 18Z TBW SOUNDING HAS A HELICITY OF 375! GONNA BE A BUSY EVENING. THANKS MLB FOR DISCUSSIONS. TEMPERATURE/POP THOUGHTS... BKV 70/83/66/84 +300 TPA 74/82/69/85 +400 FMY 76/83/73/86 +500 NASH
In the hours before
Special weather statement, Oct 7, 10:25 AM EDT, 4 hours 33 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-071900- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 1025 AM EDT MON OCT 7 1996 ...THREAT OF SEVERE WEATHER TODAY AND EARLY TONIGHT... ...FLOODING ALSO LIKELY... AS TROPICAL STORM JOSEPHINE APPROACHES THE AREA...CONDITIONS WILL BECOME MORE AND MORE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER. SPECIFICALLY...TORANDOES AND STRONG GUSTY WINDS BEING THE MAIN THREAT. THE HIGHEST THREAT AREA WILL BE FROM THE TAMPA BAY REGION NORTHWARD ALTHOUGH ISOLATED SEVERE WEATHER IS NOT OUT OF THE QUESTION ACROSS SOUTHWEST AND SOUTH-CENTRAL FLORIDA. THE THREAT FOR SEVERE WEATHER WILL LAST THROUGH THE AFTERNOON INTO THE EARLY OVERNIGHT HOURS AS JOSEPHINE APPROACHES AND MAKES LANDFALL. IN ADDITION TO THE SEVERE WEATHER THREAT...VERY HEAVY RAINFALL WILL MOVE ACROSS THE AREA...AND FLOODING RAINFALL TOTALS OF 5 TO EVEN UP TO 10 INCHES ARE EXPECTED. THIS WILL CAUSE LOW LYING AND POOR DRAINAGE AREAS TO FLOOD. ALSO SOME SMALLER RIVERS MAY RISE QUICKLY...SO PERSONS LIVING IN FLOOD PRONE AREAS NEED TO PAY CLOSE ATTENTION TO WEATHER CONDITIONS. ALL PERSONS ACROSS THE AREA SHOULD REMAIN bIN CLOSE TOUCH WITH THE LATEST WEATHER FORECASTS AND POSSIBLE WARNINGS CONCERNING THIS POTENTIALLY DANGEROUS WEATHER SITUATION. ALL STORM SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS TO OUR OFFICE IN RUSKIN. NASH
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 9:40 AM EDT | Tornado Warning | TBW | Sarasota | 50 min |
| Oct 7, 11:40 AM EDT | Tornado Warning | TBW | DeSoto, Hardee | 50 min |
| Oct 7, 12:20 PM EDT | Tornado Warning | TBW | Polk | 40 min |
| Oct 7, 1:00 PM EDT | Tornado Warning | TBW | Polk | 45 min |
| Oct 7, 1:02 PM EDT | Tornado Warning | TBW | Hillsborough | 43 min |
| Oct 7, 1:15 PM EDT | Tornado Warning | TBW | Pasco | 45 min |
| Oct 7, 1:45 PM EDT | Tornado Warning | TBW | Hernando | 30 min |
| Oct 7, 2:37 PM EDT | Tornado Warning | TBW | Hillsborough | 38 min |
| Oct 7, 3:10 PM EDT | Tornado Warning | TBW | Polk | 50 min |
| Oct 7, 3:41 PM EDT | Tornado Warning | TBW | Citrus | 49 min |
| Oct 7, 4:35 PM EDT | Tornado Warning | TBW | Charlotte, Sarasota | 40 min |
| Oct 7, 5:31 PM EDT | Severe Thunderstorm Warning | TBW | Lee | 44 min |
Nearby
Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.